Like HowStuffWorks on Facebook!

5 Medicines that Cause Sun Sensitivity


4
Antidepressants
In addition to synthetic antidepressants, the herbal remedy St. John's Wort can also cause a photosensitive reaction in patients
In addition to synthetic antidepressants, the herbal remedy St. John's Wort can also cause a photosensitive reaction in patients
Digital Vision/Thinkstock

A number of types of antidepressants have the ability to alleviate depression symptoms -- with the added side effect of chemically induced photosensitivity. Although skin conditions are a common side effect of psychotropic drugs, the medical establishment isn't fully aware of what causes the photosensitivity side effect in antidepressants [source: Milionis et al.]. The list of different types is extensive, however. Drugs that follow different paths to chemical balance still share photosensitivity as a side effect. Selective serotonin reuptake inhibitors like fluoxetine, tricyclics like amitriptyline and even herbal antidepressant St. John's Wort have all been found to produce photosensitivity in patients.

Antidepressants have been found to cause photosensitive reactions like hives, sunburn and rashes [source: Milionis]. In some unusual cases, a type of phototoxic reaction that leads to changes in skin pigment can lead to a bluish-gray skin color [source: Zhang]. In most cases, photosensitive symptoms from antidepressants go away after the user quits using them.


More to Explore